Hail, Wilkin
- When
- May 26, 10:50 PM CST
- Where
- Wilkin County, 2.5 mi WSW of Tenney
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 46.040, -96.500
Nickel sized hail fell at the intersection of highways 55 and 75.
Elevated thunderstorms flared up in the mid to late evening over South Dakota and moved into southeast North Dakota in the late evening. These thunderstorms gradually weakened as they moved north but some large hail fell over portions of Richland County (ND) and Wilkin County (MN).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Elevated thunderstorms flared up in the mid to late evening over South Dakota and moved into southeast North Dakota in the late evening. These thunderstorms gradually weakened as they moved north but some large hail fell over portions of Richland County (ND) and Wilkin County (MN).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 26, 7:25 PM CST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 825 PM CDT SAT MAY 26 2012 .DISCUSSION...FORECAST CHALLENGE CONCERNS PCPN COVERAGE AND STRENGTH. 850MB WARM FRONT CURRENTLY ALONG ND/SD BORDER AREA WITH ELEVATED CONVECTION GETTING A LITTLE MORE ORGANIZED ACROSS THE FORECAST AREA. EXPECT CONVECTION TO CONTINUE TO BECOME MORE WIDESPREAD AS LOW LEVEL JET INTENSIFIES AND STRONGER WARM ADVECTION MOVES IN AS FRONT LIFTS NORTHWARD OVERNIGHT. UNSURE AS YET ON HOW STRONG STORMS WILL BE HOWEVER HAIL LOOKS TO BE THE MAIN CULPRIT WITH ANY STRONGER STORMS AS INVERSION PRETTY STIFF FOR STRONG WINDS. WITH UNCERTAINTY IN COVERAGE WILL MAINTAIN CURRENT POPS. TEMPERATURES RUNNING AROUND 5 DEGREES WARMER THAN THIS POINT LAST NIGHT AND WITH LOW LEVEL MOISTURE FLUX AND CLOUD COVER TEMPERATURES WILL BE WARMER THAN LAST NIGHT. BASED ON CURRENT TRENDS WILL MAKE SOME MINOR ADJUSTMENTS BUT NOTHING SIGNIFICANT. && .AVIATION...PCPN COVERAGE/INTENSITY TONIGHT STILL IN QUESTION SO DID NOT HIT TAFS TOO HARD FOR THIS EVENINGS SET BUT WILL MONITOR FOR THE 06Z ISSUANCE. EXPECT LOWERING CIGS OVERNIGHT AS WARM FRONT LIFTS NORTH AND COULD SEE WIDESPREAD MVFR/IFR CIGS BY MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 520 AM CDT SAT MAY 26 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 520 AM CDT SAT MAY 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD ACROSS EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA TODAY AND TONIGHT. SOME STORMS MAY BE STRONG TO SEVERE TONIGHT ACROSS SOUTHEAST NORTH DAKOTA AND ADJACENT PORTIONS OF WEST CENTRAL MINNESOTA. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY. SOME STORMS MAY BE STRONG TO SEVERE SUNDAY AFTERNOON EAST OF THE RED RIVER. LARGE HAIL AND DAMAGING WIND WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND SUNDAY AFTERNOON. ROGERS
The Aberdeen radar (KABR), 162 km away, was scanning. The volume nearest the first event began at 04:49 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail fell at the intersection of highways 55 and 75.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373388.